Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2020, 3:16 PM EDT for 4 counties in Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2020, 3:16 PM EDT (19:16 UTC)
- Expired
- May 26, 2020, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
887
WUUS53 KAPX 261916
SVRAPX
MIC055-079-113-165-261945-
/O.NEW.KAPX.SV.W.0012.200526T1916Z-200526T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
316 PM EDT Tue May 26 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northern Wexford County in northern Michigan...
Southeastern Grand Traverse County in northern Michigan...
Southwestern Kalkaska County in northern Michigan...
Northwestern Missaukee County in northern Michigan...
* Until 345 PM EDT.
* At 315 PM EDT, a severe thunderstorm was located over Sherman, or
12 miles southeast of Thompsonville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kingsley, Manton, Sherman, Buckley, Fife Lake, Mesick, Harrietta,
Hannah, Spider Lake, Yuma, South Boardman and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 8582 4449 8582 4478 8529 4454 8505
4429 8578 4435 8583
TIME...MOT...LOC 1915Z 230DEG 24KT 4444 8571
HAIL...<.75IN
WIND...60MPH
$$
KJF1 follow-up statement
336
WWUS53 KAPX 261938
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
338 PM EDT Tue May 26 2020
MIC055-079-113-165-261948-
/O.EXP.KAPX.SV.W.0012.000000T0000Z-200526T1945Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
338 PM EDT Tue May 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEXFORD...
SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN KALKASKA AND NORTHWESTERN
MISSAUKEE COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4437 8582 4449 8582 4478 8529 4454 8505
4429 8578 4435 8583
TIME...MOT...LOC 1938Z 230DEG 24KT 4453 8557
$$
KJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:10 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 26, 2:10 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 210 PM EDT Tue May 26 2020 .NEAR TERM...(Through Wednesday) Issued at 210 PM EDT Tue May 26 2020 ...Thunderstorms Popping This Afternoon... High Impact Weather Potential...Thunderstorm potential with little threat of severe weather. Thunderstorms popping this afternoon in moist air with some help from terrain influences. Expect some showers and thunderstorms to continue to develop along US-131 and eventually move north and east and dissipate by late evening. SBCAPEs around 1500J/kg across the interior were helping the storm develop. Will need to keep an eye on the storms interactions with lake breezes, but overall little shear in this light wind regime and high freezing level (arnd 13kft) will make it tough to get severe thunderstorms today. Pattern Synopsis/Forecast...Upper low continues to rotate slowly through the southern Plains with troughing north into western Canada. Surface low and frontal boundary extends north to south through the plains. Warm and moist air remains east of the boundary over much of the eastern US. The upper trough/surface boundary move slowly east reaching the western parts of Lake Superior by Wednesday night. Warm moist air remains entrenched over the Great Lakes Wednesday. CAPE values will be in the 500-1000J/kg range as temperatures again get into the 80s with surface dewpoints in the 60s. Wind fields remain light with a descent 850mb jet shoving north of the region. So once again, instability around for thunderstorms to develop but will need something to kick off the precipitation. So while do not expect widespread development of showers or thunderstorms, should be at least a chance of precipitation developing Wednesday. && .SHORT TERM...(Wednesday through Thursday) Issued at 248 AM EDT Tue May 26 2020 ...Warm conditions continue, followed by a cooling trend... High Impact Weather Potential: Minimal Synopsis/Forecast: Longwave troughing spanning the high plains is evolving into two separate entities, with one getting absorbed into the northern jet over southern Canada and another, more potent, piece of energy digging southeast to become a cutoff over the Arklatex region early Wednesday. A subtle wave rotates around this cutoff, up through the Ohio Valley through the day. This will support cloud cover and continued shower chances...Abnormally strong ridging remains over Michigan through late Wednesday. Then heights and temperatures start declining Thursday thanks to an encroaching shortwave moving through southern Manitoba. Details: Wednesday continues the warmth and rain chances. Generally southerly flow continues between the sustained Bermuda high and surface troughing through the Plains. With MLCAPE at least 500 J, PWATs still nearly 1.5" and weak capping we could see more afternoon storms, especially west of I75 where a better corridor of low level moisture resides. Highs look to get into the low 80s once again. Heading into Thursday a surface cold front slowly creeps closer to the Upper Great Lakes through the day, eventually moving through our area late Thursday night into early Friday. Temperatures will be starting their downward trend as the warm low and midlevel air retreats east. With the passage of the front 850mb temperatures take a nosedive Thursday night...meanwhile the southern cutoff starts to phase with the northern shortwave keeping scattered shower chances in the forecast for Thursday. Some of this rainfall could be heavy as lift ahead of the phasing waves (on some guidance) is quite decent near Saginaw Bay. Thus this potential will need to be watched. .LONG TERM...(Thursday night through Monday) Issued at 248 AM EDT Tue May 26 2020 Our strong ridging gets replaced by anomalously strong troughing (-1 to 2 St. Dev) late Friday and through the weekend. Temperatures tumble Friday behind the front (back down to near normal) then continue to fall to below normal for the weekend. Monitoring the potential for frost late Saturday night as the core of a modified Canadian High settles over the region. As the airmass modifies and heights start to rise the beginning of next week looks to warm up again. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 136 PM EDT Tue May 26 2020 VFR conditions will prevail through Wednesday. Some patchy fog could lower visibilities late tonight/early Wednesday. Light winds continue as well. Scattered showers and thunderstorms are expected this afternoon and early evening mainly across the interior of northern Lower Michigan. Wednesday scattered showers and thunderstorms are again possible. && .MARINE... Issued at 1011 AM EDT Tue May 26 2020 Persistent light winds continue through the week. Warm temperatures and sporadic thunderstorms continue through Thursday with cooler and drier weather to end the workweek. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...KF SHORT TERM...STJ LONG TERM...STJ AVIATION...KF MARINE...KF
Hazardous weather outlook, May 26, 2:54 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 254 AM EDT Tue May 26 2020 MIZ016>018-020>036-041-042-086>088-095>099-271200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 254 AM EDT Tue May 26 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A few thunderstorms are again possible this afternoon into early this evening across northern lower Michigan. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional chances for thunderstorms at various times through Thursday. Although widespread heavy rainfall is not anticipated, locally heavy rainfall with any thunderstorms that move through the Saginaw Bay area could increase flooding concerns across that area. Frost is possible across inland portions of eastern upper and northern lower Michigan Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 254 AM EDT Tue May 26 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Marine stratus and fog will impact portions of the Great Lakes. A few thunderstorms are possible this afternoon and into the evening. Any thunderstorms that do develop will be capable of producing gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional chances for thunderstorms at various times through Thursday. Any thunderstorms that do develop will be capable of producing gusty winds and intense rainfall rates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:31 PM EDT | Special Weather Statement | APX | Grand Traverse | 59 min |
| May 26, 3:54 PM EDT | Special Marine Warning | APX | 60 min | |
| May 26, 5:00 PM EDT | Special Weather Statement | APX | Montmorency | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.